Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Raleigh, NC

July 20, 2012Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 20, 2012, 3:06 PM EDT for Wayne County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 3:06 PM EDT (19:06 UTC)
Expired
Jul 20, 2012, 3:34 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:10 PM EDTTSTM WND DMG4 Ese Pikeville, NCONE TREE DOWN NEAR LANCASTER ROAD AND HIGHWAY 111
Jul 20, 3:15 PM EDTTSTM WND GST 44Goldsboro Wayne Apt, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS52 KRAH 201906
SVRRAH
NCC191-201945-
/O.NEW.KRAH.SV.W.0231.120720T1906Z-120720T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIKEVILLE...OR OVER GOLDSBORO...MOVING
  NORTHEAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3534 7782 3518 7783 3515 7789 3517 7792
      3516 7798 3519 7801 3518 7810 3558 7807
      3560 7805 3558 7800 3559 7783 3557 7782
      3542 7782 3538 7779
TIME...MOT...LOC 1905Z 247DEG 21KT 3545 7793

$$

22
2 follow-up statements
967 
WWUS52 KRAH 201923
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT FRI JUL 20 2012

NCC191-201945-
/O.CON.KRAH.SV.W.0231.000000T0000Z-120720T1945Z/
WAYNE NC-
323 PM EDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WAYNE COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
EUREKA...OR 11 MILES NORTHEAST OF GOLDSBORO...MOVING NORTHEAST AT 25
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...EUREKA.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3534 7782 3518 7783 3515 7789 3517 7792
      3516 7798 3519 7801 3518 7810 3558 7807
      3560 7805 3558 7800 3559 7783 3557 7782
      3542 7782 3538 7779
TIME...MOT...LOC 1923Z 247DEG 21KT 3549 7781

$$

22
500 
WWUS52 KRAH 201934
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT FRI JUL 20 2012

NCC191-201944-
/O.CAN.KRAH.SV.W.0231.000000T0000Z-120720T1945Z/
WAYNE NC-
334 PM EDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3534 7782 3518 7783 3515 7789 3517 7792
      3516 7798 3519 7801 3518 7810 3558 7807
      3560 7805 3558 7800 3559 7783 3557 7782
      3542 7782 3538 7779
TIME...MOT...LOC 1934Z 247DEG 21KT 3552 7774

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:02 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 20, 3:02 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE AREA
THROUGH THE WEEKEND...PROVIDING FOR UNSETTLED WEATHER. AS THE FRONT
BASICALLY DISSIPATES BY EARLY NEXT WEEK...HIGH TEMPERATURES ONCE
AGAIN WILL WARM TO LEVELS ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS
AFTERNOON IN A REGIME WHERE THE MLCAPE WAS APPROACHING 2000J/KG ON
THE LATEST SPC MESOANALYSIS...AND APPARENTLY NEAR A SHEAR AXIS ALOFT
ON WATER VAPOR IMAGERY. THIS SHEAR AXIS WAS NOTED WEAKLY ON THE
700MB 12Z UPPER-AIR ANALYSIS...THOUGH ORIENTED AT THAT TIME WEAKLY
WEST TO EAST. EVENING CHALLENGE IS HOW THIS DEEP CONVECTION WILL
INFLUENCE...IF ANY...AN UPSTREAM SHORTWAVE MOVING EAST. LATER HRRR
WRF GUIDANCE SUGGESTS A REMNANT MCV MOVING FROM UPSTREAM ACROSS
AREAS FARTHER SOUTH THAN EARLIER RUNS...CLOSER TO THE SOUTH CAROLINA
BORDER AS OPPOSED TO NEARER THE VIRGINIA BORDER AND THE NORTHWEST
PIEDMONT. THE LATEST SPC MESOANALYSIS WOULD PLACE THE WAVE FARTHER
NORTH...ALBEIT WEAK. 0-6KM SHEAR HAS STARTED TO INCREASE...AS
EARLIER ANTICIPATED...FROM THE NORTHWEST MOUNTAINS INTO THE
NORTHWEST PIEDMONT...AND IT IS EXPECTED THAT INCREASING CONVERGENCE
WITH THE SHEAR NOTED ON MSAS WILL HELP TO GRADUALLY INCREASE
COVERAGE OF SHOWERS AND THUNDERSTORMS FARTHER NORTH AND NORTHWEST OF
MID-AFTERNOON DEEP CONVECTION. HAVE NOT GONE AS HIGH AS CATEGORICAL
FOR THE EVENING WITH THIS ISSUANCE DUE TO SOME UNCERTAINTIES IN
LOCATION. SEVERE POTENTIAL CONTINUES...MOSTLY PULSE OR MULTICELLULAR
IN NATURE WITH ISOLATED DAMAGING WIND THE PRIMARY THREAT. BUFR
SOUNDINGS WOULD INDICATE THAT 0-3KM HELICITY SHOULD REMAIN MOSTLY
BELOW 100M2/S2...ALTHOUGH THIS EVENING MAINLY TOWARD KFAY AS THE
WINDS ALOFT INCREASE SLIGHTLY...SUCH VALUES RISE JUST ABOVE
100M2/S2. BY THAT TIME...ANY STORMS SHOULD START TO BECOME MORE
ELEVATED.

OVERNIGHT...THE WEAK SHEAR AXIS ALOFT SHOULD REMAIN NEAR OR CLOSER
TO THE SOUTHEAST COUNTIES. AS A WEAK 700MB SHORTWAVE FORECAST BY THE
NAM MOVES IN FROM THE SOUTHWEST...AND WITH THE MCV EXITING BETWEEN
03Z AND 06Z...CHANCES FOR SHOWERS WILL CONTINUE MAINLY OVER THE
COASTAL PLAIN AND PARTS OF THE SANDHILLS. OVERNIGHT LOW TEMPERATURES
SHOULD RANGE FROM 70 TO 75 DEGREES...WARMEST TOWARD KFAY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...

WEAK DIFFLUENCE ALOFT CONTINUES SATURDAY...ENHANCED SLIGHTLY BY THE
APPROACH OF TROUGHINESS ALOFT AND THE FAR SOUTHERN END OF A 60KT
UPPER JET MOVING TOWARD THE MID-ATLANTIC. PRECIPITABLE WATER VALUES
CONTINUE AROUND TWO INCHES...AND AS ANOTHER MID-LEVEL SHORTWAVE IS
FORECAST TO MOVE ACROSS CENTRAL NORTH CAROLINA DURING THE DAY AS THE
WEAKENING SURFACE FRONT SHOULD EDGE CLOSER TO THE VIRGINIA BORDER...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS IS GOOD ONCE AGAIN OVER
CENTRAL NORTH CAROLINA BY AFTERNOON. THERE IS ALSO DECENT ADVECTION
OF POTENTIAL VORTICITY ON THE 1.5PVU SURFACE FORECAST BY AFTERNOON.
1000-500MB LAPSE RATES ARE WEAKER THAN WHAT SHOULD RESULT TODAY...
LESS THAN 6C/KM EXPECTED...WITH MINIMAL DCAPE AND LESSER MLCAPE AS
WELL. WHILE AN ISOLATED SEVERE STORM CANNOT BE COMPLETED RULED OUT
WITH...AGAIN...THE PRIMARY THREAT OF WIND...PRIMARY THREAT FOR
SATURDAY SHOULD BE LOCALLY HEAVY RAIN...MAINLY IN THE TYPICAL URBAN
OR POOR DRAINAGE AREAS. BIAS-CORRECTED MOS GUIDANCE TEMPERATURES ARE
ACTUALLY A BLEND OF THE MAV AND MET GUIDANCE AND MOSTLY MID 80S NEAR
THE VIRGINIA BORDER TO AROUND 90 TOWARD THE SOUTH CAROLINA BORDER.

OVERNIGHT SATURDAY...THE NAM BUFR SOUNDINGS DRY THE MID- AND
UPPER-LEVEL AIR MASS SOME...WITH A SLIGHT DECREASE IN OVERALL
MOISTURE. THE GFS IS MORE MOIST OVERALL...AND WHILE LEANING TOWARD
THE GFS...WOULD ANTICIPATE OVERALL COVERAGE OF SHOWERS AND ANY
THUNDERSTORMS TO DIMINISH DIURNALLY. WILL STILL CONTINUE A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE LATE EVENING AND EARLY
OVERNIGHT HOURS...AND A SLIGHT CHANCE OVERNIGHT...BASED ON THE
PROXIMITY OF THE FRONT...MOISTURE...AND ANY MID-LEVEL WAVE.
OVERNIGHT LOWS ONCE AGAIN 70 TO 75 DEGREES. - DJF

BY SUNDAY...MID LEVEL HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS
WILL BUILD EASTWARD...WHILE THE BERMUDA HIGH WILL BUILD WESTWARD...
RESULTING IN RISING HEIGHTS OVER THE REGION. THIS WILL RESULT IN
BOTH THE MID LEVEL TROUGH AND THE SURFACE TROUGH WEAKENING ACROSS
THE REGION. HOWEVER...AMPLE MOISTURE WILL PERSIST ACROSS THE
FORECAST AREA...WITH PWAT VALUES PROGGED TO REMAIN ABOVE 2 INCHES.
THUS...AM STILL EXPECTING SCATTERED SHOWERS AND STORMS...MAINLY
DURING THE AFTERNOON/EVENING HOURS...HOWEVER GIVEN THE DIMINISHING
DYNAMIC SUPPORT...CONVECTIVE COVERAGE SHOULD BE LESS THAN PREVIOUS
DAYS. TEMPS WILL ALSO BEGIN TO WARM SLIGHTLY...BUT STILL SHOULD
REMAIN NEAR TO SIGHTLY BELOW AVERAGE...GENERALLY IN THE UPPER 80S TO
NEAR 90 DEGREES. OVERNIGHT LOWS ONCE AGAIN EXPECTED TO BE IN THE LOW
TO MID 70S. - KRR

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

OVERALL...THE REGION IS EXPECTED TO BE INFLUENCED BY BROAD MID LEVEL
RIDGING THAT WILL EXTEND FROM THE CENTRAL PLAINS INTO THE
SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN PERIPHERY OF THIS RIDGE.
THEREFORE...WE WILL BE UNDER NORTHWESTERLY FLOW ALOFT FOR MUCH OF
THE PERIOD AND HENCE THE POTENTIAL FOR WEAK DISTURBANCES TO IMPACT
THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR ANY PRECIP BEYOND
TYPICAL SUMMERTIME CONVECTION. MODELS ALSO INDICATE (TO VARYING
DEGREES) A BACK DOOR FRONT APPROACHING THE AREA MIDWEEK...BUT GIVEN
THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF REGION FOR NOW. AS A
RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY WEAK UPPER LEVEL
DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY ISOLATED TO
SCATTERED DIURNAL TYPE PRECIP EACH DAY. THE HEAT WILL ALSO BEGIN TO
RETURN TO THE REGION...WITH GENERALLY LOW 90S ON MONDAY TRENDING TO
THE MID (MAYBE UPPER) 90S TOWARDS THE END OF THE WORK WEEK.
OVERNIGHT LOW WILL REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...

VFR CONDITIONS WILL BE THE RULE OUTSIDE OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
GUSTY WINDS...NOTE THE GUST TO 36KT AT KPOB AT 1718Z. OVERNIGHT...
IT IS DIFFICULT TO ASSESS THE POTENTIAL FOR LOW CLOUDS. THE HIGHER
WINDS JUST OFF OF THE SURFACE WILL BE TOWARD KFAY AND KRWI LATE
TONIGHT...WHILE THE SREF MODEL HAS ITS HIGHEST PROBABILITIES MOSTLY
FROM KGSO AND KRDU SOUTHWEST...AND HIGHER THAN IT INITIALIZED THIS
MORNING WHEN MVFR AND LOCALLY IFR CEILINGS OCCURRED ACROSS CENTRAL
NORTH CAROLINA. CONFIDENCE IS FAIRLY HIGH THAT THERE WILL BE AREAS
OF MVFR CEILINGS IN CENTRAL NORTH CAROLINA...BUT THE LOCATION OF THE
LOWER CEILINGS IS MORE UNCERTAIN. FOR THE 18Z VALID TAF...LEANED
TOWARD THE SREF OUTPUT WITH THE TEMPORARY CONDITIONS OF IFR CLOUDS
TOWARD KGSO AND KRDU...AND ONLY LOW MVFR CEILINGS AT KFAY AND KRWI
LATE TONIGHT AND EARLY SATURDAY AFTER SUNRISE.

BEYOND THE 18Z VALID TAF PERIOD...ANTICIPATE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING IN A MOIST AIR MASS AGAIN BY LATE
SATURDAY MORNING...BECOMING MORE NUMEROUS DURING THE AFTERNOON AND
CONTINUING INTO SATURDAY EVENING. REMAINING SHOWERS SHOULD BECOME
MUCH MORE ISOLATED OR DIMINISH LATE SATURDAY NIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS OCCUR AGAIN SUNDAY...THEN ANY SHOWERS AND
THUNDERSTORMS SHOULD TEND TO BECOME MORE ISOLATED EARLY NEXT WEEK AS
THE COLD FRONT MOVING SOUTH CURRENTLY FROM VIRGINIA STALLS AND
DISSIPATES. LATE NIGHT AND EARLY MORNING LOW CLOUDS ARE ALSO
POSSIBLE...WITH THE LATEST GUIDANCE SUGGESTING A BETTER POTENTIAL
LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/SEC
NEAR TERM...DJF
SHORT TERM...DJF/KRR
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 20, 4:28 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
428 AM EDT FRI JUL 20 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
428 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SLOWLY SOUTH THROUGH VIRGINIA TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE TRACKS SOUTHEAST TOWARD THE
CAROLINAS. IN ADVANCE OF THE FRONT...NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND HAIL
UP TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL AND ISOLATED
FLOODING WILL ALSO BE POSSIBLE...THOUGH PRIMARILY IN URBAN AREAS.
THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 2 PM THIS
AFTERNOON AND 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY AND SUNDAY AS THE
FRONT STALLS OUT OVER THE REGION. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE...IN ADDITION TO LOCALLY HEAVY RAINFALL AND
ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MONITOR THE LATEST DAY 1 CONVECTIVE
OUTLOOK FROM THE STORM PREDICTION CENTER...AND BE PREPARED FOR
THE POSSIBILITY OF SEVERE THUNDERSTORM WATCHES AND WARNINGS LATER
THIS AFTERNOON AND EVENING.

VINCENT

In the hours before

Special weather statement, Jul 20, 1:29 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT FRI JUL 20 2012

NCZ042-043-075>078-083>086-088-089-201830-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MOORE-RICHMOND-SAMPSON-
SCOTLAND-WAYNE-WILSON-
129 PM EDT FRI JUL 20 2012

...SHOWERS AND STRONG THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THIS AFTERNOON. STORMS
WILL MOVE ACROSS SAMPSON...HARNETT...WAYNE...JOHNSTON...WILSON...
SCOTLAND...RICHMOND.. .MOORE...LEE...CUMBERLAND...ANSON AND HOKE
COUNTIES THROUGH 230 PM EDT...

AT 123 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS STRETCHING
WILSON AND GOLDSBORO WEST ACROSS THE SOUTHERN COASTAL PLAIN THROUGH
FAYETTEVILLE...RAEFORD...AND ROCKINGHAM TO WADESBORO. THE STORMS
WERE MOVING MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILSON...
GOLDSBORO...FAYETTEVILLE...FORT BRAGG...RAEFORD...LAURINBURG...
ROCKINGHAM AND WADESBORO.

HAZARDS INCLUDE...
HEAVY DOWNPOURS.
GUSTY WINDS OF 30 TO 40 MPH.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING IN LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO
AVOID HYDROPLANING.

&&

LAT...LON 3480 7968 3481 8029 3498 8031 3517 7976
      3516 7962 3520 7966 3581 7788 3560 7778
      3518 7783 3515 7790 3518 7816 3493 7815
      3483 7847 3483 7890 3495 7904 3483 7919
      3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 1723Z 251DEG 18KT 3507 7890

13
Special weather statement, Jul 20, 2:16 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT FRI JUL 20 2012

NCZ039-201915-
RANDOLPH-
216 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 315
PM EDT...

AT 215 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ASHEBORO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ASHEBORO...
FRANKLINVILLE...RAMSEUR...RAMSEUR...COLERIDGE...STALEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3588 7994 3590 7956 3590 7954 3579 7954
      3553 7955 3551 7956 3556 7997
TIME...MOT...LOC 1815Z 260DEG 16KT 3569 7985

SEC
Special weather statement, Jul 20, 2:37 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT FRI JUL 20 2012

NCZ042-043-073>075-077-078-083>086-088-089-201930-
ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-MONTGOMERY-MOORE-RICHMOND-
SAMPSON-SCOTLAND-STANLY-WAYNE-WILSON-
237 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL CONTINUE MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...WILSON...STANLY...SCOTLAND...
RICHMOND...MOORE...MONTGOMERY...CUMBERLAND...ANSON AND HOKE COUNTIES
THROUGH 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS FROM WADESBORO TO FAYETTEVILLE TO GOLDSBORO...MOVING
EAST AT 20 MPH. THE STRONGEST STORM WAS NEAR SPIVEYS CORNER IN
SAMPSON COUNTY...APPROACHING THE INTERSTATE 40 CORRIDOR BETWEEN
EXITS 334 AND 343.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILSON...
GOLDSBORO...FAYETTEVILLE...FORT BRAGG...RAEFORD...LAURINBURG...
ROCKINGHAM AND WADESBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 97.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3485 7850 3483 7890 3495 7903 3483 7919
      3483 7934 3463 7946 3480 7968 3481 8033
      3521 8026 3534 7944 3531 7918 3567 7768
      3557 7782 3518 7783 3518 7816 3474 7819
      3471 7812 3456 7824
TIME...MOT...LOC 1834Z 255DEG 17KT 3525 7842

22
Special weather statement, Jul 20, 3:00 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI JUL 20 2012

NCZ023-039-040-202000-
ALAMANCE-CHATHAM-RANDOLPH-
300 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 400 PM EDT...

AT 301 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF COLERIDGE...OR ABOUT 9 MILES EAST OF ASHEBORO...MOVING
EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STALEY...HASTY...SILER
CITY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3591 7926 3556 7921 3555 7922 3557 7922
      3557 7924 3555 7925 3553 7928 3554 7929
      3555 7928 3555 7930 3553 7932 3553 7970
      3590 7960
TIME...MOT...LOC 1901Z 259DEG 16KT 3571 7962

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:01 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 19, 8:46 PM EDTSpecial Weather StatementRAHLee59 min
Jul 19, 10:09 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland51 min
Jul 20, 1:29 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Johnston, Richmond and 4 more61 min
Jul 20, 2:16 PM EDTSpecial Weather StatementRAHRandolph59 min
Jul 20, 2:37 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Moore, Richmond and 3 more53 min
Jul 20, 2:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore50 min
Jul 20, 3:00 PM EDTSpecial Weather StatementRAHChatham60 min
Jul 20, 3:28 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett47 min
Jul 20, 3:48 PM EDTSpecial Weather StatementRAHChatham57 min
Jul 20, 4:18 PM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake72 min
Jul 20, 4:53 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Randolph, Wake97 min
Jul 20, 5:13 PM EDTSpecial Weather StatementRAHAlamance62 min
Jul 20, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph41 min
Jul 20, 5:29 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren61 min
Jul 20, 5:37 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph83 min
Jul 20, 5:51 PM EDTSpecial Weather StatementRAHDavidson54 min
Jul 20, 5:54 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Franklin, Granville, Orange, Person and 2 more2 hr
Jul 20, 6:25 PM EDTSpecial Weather StatementRAHSampson65 min
Jul 20, 6:41 PM EDTSpecial Weather StatementRAHHalifax, Warren64 min
Jul 20, 6:48 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.